Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS La Crosse, WI

September 14, 2004Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 14, 2004, 7:52 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 7:52 PM CDT (00:52 UTC)
Expired
Sep 14, 2004, 8:30 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2075 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 150052
SVRARX
WIC001-057-150130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 830 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 2 MILES NORTHWEST OF BUCKHORN
  STATE PARK...OR ABOUT 9 MILES WEST OF FRIENDSHIP. THE SEVERE
  THUNDERSTORM WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRIENDSHIP AND ARKDALE AROUND 815 PM CDT...
  ROCHE A CRI STATE PARK AROUND 820 PM CDT...
  COTTONVILLE AND HIGHWAYS 13 AND 21 AROUND 825 PM CDT...
  BIG FLATS AROUND 830 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4402 9007 4387 9004 4399 8976 4415 8980

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:20 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 14, 3:20 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT TUE SEP 14 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

THE POTENTIAL OF FLOODING AND SEVERE WEATHER THREAT ARE THE PRIMARY
CONCERNS WITH THIS FORECAST PACKAGE.

AT 3 PM...A SURFACE COLD FRONT EXTENDED FROM THE MINNESOTA ARROWHEAD
SOUTHWEST TO THE SOUTHWEST CORNER OF MINNESOTA. KARX RADAR SHOWS
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT.

LIKE PREVIOUS MODEL RUNS...THE SEPTEMBER 14TH 12Z MODEL RUNS SHOW
THAT THIS COLD FRONT WILL STALL IN A SOUTHWEST TO NORTHEAST
ORIENTATION ALONG A SAINT ANSGAR IOWA TO WINONA MINNESOTA TO WAUSAU
WISCONSIN LINE TONIGHT. THIS IS PARALLEL WITH THE UPPER LEVEL WINDS.
THIS FRONT WILL BE THE MAIN FOCUS FOR HEAVY RAIN FROM TONIGHT INTO
WEDNESDAY MORNING. PRECIPITABLE WATER VALUES ARE RUNNING AROUND
2 INCHES WHICH IS ABOUT 250 PERCENT OF THE CLIMATOLOGICAL NORMAL FOR
MID SEPTEMBER. THE MODELS CONTINUE TO SHOW THAT THERE WILL BE STRONG
MOISTURE CONVERGENCE FROM 925 MB TO 700 MB FEEDING INTO THIS
BOUNDARY. IN ADDITION...MODERATE TO STRONG UPPER LEVEL DIVERGENCE...
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A 100 KNOT 250 MB
JET...WILL BE LOCATED PORTIONS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. AS WITH
PREVIOUS MODEL RUNS...THE 12Z MODELS GENERATE A 2 TO 4 INCH BAND OF
RAIN...WITH LOCALLY HEAVIER AMOUNTS...ALONG THE FRONT FROM TONIGHT
INTO WEDNESDAY MORNING. THIS IS CLOSE TO FLASH FLOOD VALUES FOR
THESE AREAS. AS A RESULT...I HAVE ISSUED A FLASH FLOOD WATCH FROM
TONIGHT UNTIL NOON WEDNESDAY.

PARTLY SUNNY SKIES HAS ALLOWED TEMPERATURES TO WARM INTO THE 80S
ACROSS FAYETTE...CLAYTON...AND ALLAMAKEE COUNTIES IN NORTHEAST
IOWA...AND CRAWFORD...GRANT...AND RICHLAND COUNTIES IN SOUTHWEST
WISCONSIN. WITH SURFACE DEW POINTS IN THE UPPER 60S...LAPS
SURFACE BASED CAPES HAVE CLIMBED ABOUT 3000 J/KG ACROSS SOUTHERN
GRANT COUNTY. THE 18Z ETA 12 KM SHOWS 0-3 KM SHEAR OF 20 TO
30 KNOTS. THIS IS SOMEWHAT MARGINAL FOR SEVERE WEATHER. AS A
RESULT...THERE MAY BE SOME SEVERE WEATHER IN THIS AREA THIS EVENING.
THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING
WINDS. FURTHER NORTH AND WEST OF THIS AREA...THE WIND SHEAR IS MUCH
BETTER...BUT THE INSTABILITY IS MUCH WEAKER. HOWEVER...AS THE LOW
LEVEL JET KICKS IN THIS EVENING...THERE MAY BE SOME ISOLATED SEVERE
HAIL REPORTS.

.LONG TERM...FRIDAY THROUGH TUESDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT AN UPPER LEVEL RIDGE
WILL DEVELOP ACROSS THE REGION FOR THIS UPCOMING WEEKEND. THIS WILL
PROVIDE DRY WEATHER AND ABOVE NORMAL TEMPERATURES. THE WARMEST DAY
WILL BE LIKELY ON MONDAY WITH TEMPERATURES IN THE LOWER AND MIDDLE
80S...BUT FOR THE TIME BEING...I HAVE KEPT TEMPERATURES CLOSE TO THE
MODEL ENSEMBLES.

ON TUESDAY...THE MODELS ARE CONTINUING TO SHOW THAT A COLD FRONT
WILL BE MOVING THROUGH THE AREA. HOWEVER...THE REMNANTS OF HURRICANE
IVAN MAY END UP SLOWING WITH THIS FRONTAL SPEED. AS A RESULT...I
ONLY WENT WITH SMALL PRECIPITATION CHANCES.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH...TONIGHT AND WED MORNING...IAZ008-009-018.
WI...FLOOD WATCH...TONIGHT AND WED MORNING...WIZ017-029-032>034.
MN...FLOOD WATCH...TONIGHT AND WED MORNING...MNZ079-086>088-094-095.

&&

BOYNE
Hazardous weather outlook, Sep 14, 3:43 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
343 PM CDT TUE SEP 14 2004

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-151100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
343 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY
FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST
MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE
ASSOCIATED WITH WIDESPREAD HEAVY RAINFALL. AMOUNTS OF 2 TO 4 INCHES
ARE ANTICIPATED...ALTHOUGH LOCALLY HIGHER AMOUNTS ARE CERTAINLY
POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE FLOODING
PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN.

TO A LESSER EXTENT...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING
WINDS IS POSSIBLE UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE
MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL
STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END
DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL
MEASUREMENTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
343 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF A NEARLY STATIONARY
FRONT EXTENDING FROM NORTHWEST WISCONSIN...ACROSS SOUTHEAST
MINNESOTA...INTO NORTHWEST IOWA. THE PRIMARY THREAT WILL BE THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL. AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE. RUNOFF FROM EXCESSIVE RAINFALL COULD CAUSE LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS AND IN STEEP TERRAIN.

IN ADDITION...AN ISOLATED STORM WITH LARGE HAIL OR DAMAGING WINDS
WILL BE POSSIBLE UNTIL 10 PM. THE BEST POTENTIAL FOR SEVERE WEATHER
APPEARS TO BE MAINLY ALONG AND SOUTH OF A LINE FROM OELWEIN TO WAUKON
IOWA...TO RICHLAND CENTER WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY AS LOW PRESSURE
MOVES FROM IOWA TO LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS WILL
STILL BE OCCURRING WEDNESDAY MORNING...BUT SHOULD COME TO AN END
DURING THE DAY OR EARLY EVENING ONCE THE LOW AND COLD FRONT MOVE PAST
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...RAINFALL
MEASUREMENTS OR ANY LOCALIZED REPORTS OF FLOODING WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.